Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 237, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2018, 6:03 PM CDT for Ellis County, Trego County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2018, 6:03 PM CDT (23:03 UTC)
- Expired
- Jun 22, 2018, 6:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 4:31 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096
WUUS53 KDDC 222303
SVRDDC
KSC051-195-222345-
/O.NEW.KDDC.SV.W.0237.180622T2303Z-180622T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
603 PM CDT FRI JUN 22 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Trego County in west central Kansas...
Ellis County in central Kansas...
* Until 645 PM CDT.
* At 603 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Palco to 3 miles northwest of Ellis
to 6 miles northeast of Cedar Bluff, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Emmeram, Yocemento, Riga,
Toulon, Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3870 9904 3879 9980 3898 9966 3913 9969
3913 9904
TIME...MOT...LOC 2303Z 271DEG 41KT 3915 9962 3898 9959 3886 9969
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID3 follow-up statements
414
WWUS53 KDDC 222315
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
615 PM CDT FRI JUN 22 2018
KSC195-222324-
/O.CAN.KDDC.SV.W.0237.000000T0000Z-180622T2345Z/
Trego KS-
615 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TREGO COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the
warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3870 9904 3877 9959 3897 9956 3912 9958
3913 9904
TIME...MOT...LOC 2314Z 277DEG 40KT 3912 9948 3895 9945 3883 9956
$$
KSC051-222345-
/O.CON.KDDC.SV.W.0237.000000T0000Z-180622T2345Z/
Ellis KS-
615 PM CDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR ELLIS COUNTY...
At 614 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Zurich to 3 miles northwest of
Yocemento to 7 miles south of Ellis, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Emmeram, Yocemento, Toulon,
Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3870 9904 3877 9959 3897 9956 3912 9958
3913 9904
TIME...MOT...LOC 2314Z 277DEG 40KT 3912 9948 3895 9945 3883 9956
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID998
WWUS53 KDDC 222333
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
633 PM CDT FRI JUN 22 2018
KSC051-222345-
/O.CON.KDDC.SV.W.0237.000000T0000Z-180622T2345Z/
Ellis KS-
633 PM CDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN ELLIS COUNTY...
At 632 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Codell to Catherine to 3 miles
south of Munjor, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram, Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3870 9904 3875 9936 3892 9933 3912 9935
3913 9904
TIME...MOT...LOC 2332Z 276DEG 38KT 3912 9924 3892 9923 3875 9927
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID673
WWUS53 KDDC 222341
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
641 PM CDT FRI JUN 22 2018
KSC051-222351-
/O.EXP.KDDC.SV.W.0237.000000T0000Z-180622T2345Z/
Ellis KS-
641 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELLIS COUNTY WILL
EXPIRE AT 645 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3870 9904 3875 9936 3892 9933 3912 9935
3913 9904
TIME...MOT...LOC 2341Z 271DEG 41KT 3912 9913 3892 9912 3875 9916
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:03 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 22, 6:03 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 603 PM CDT Fri Jun 22 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday) Issued at 1231 PM CDT Fri Jun 22 2018 Widespread thunderstorms across the area expected this evening into the early overnight. Two areas of concern with the storms will be from northeast Colorado and southeast Colorado. The northeast Colorado storms (which at the time of this forecast discussion have formed just east of the Denver airport) should move in to the northwest zones by late afternoon with the primary threat of damaging winds and some hail. The southeast Colorado storms will have the greater threat of being initially discrete as they move into southwest Kansas and the Oklahoma and Texas panhandle. Development for these storms should be shortly after 4pm. The environment ahead of the development of the southeast Colorado storms continues to be the most favorable for the higher impact severe storms. CAPE values of ~3000 J/kg with bulk shear values in the 50 kt range and right curved hodographs for Elkhart, Liberal, and Garden City will suggest any discrete cell capable of producing destructive hail and isolated tornadoes. Both areas should eventually converge into one long squall line and become primarily a damaging wind threat east of highway 283. Most of the thunderstorms should be out of the forecast area by sunrise and Saturday looks quiet for most of the day. An outside chance of an isolated thunderstorm could develop in the late afternoon and evening as a 500-700 mb shortwave moves out of eastern Colorado. .LONG TERM...(Saturday night through Friday) Issued at 131 PM CDT Fri Jun 22 2018 Primary threat is coming on Sunday with an enhanced risk in place for much of central and southwest Kansas. Newest updates with the NAM and GFS continue to show widespread area of ~4000 J/kg CAPE and bulk shear values increasing through the day. An upper level low will move from Montana into Nebraska during the day and will eject a strong shortwave out of eastern Colorado in the afternoon. Areas of convection could develop earlier in the day along the I-70 corridor (around noon) and convection will develop towards the mid afternoon for areas to the south. Given the very unstable environment the likelihood of a line of severe storms looks to be the case however if any of the storms can stay discrete for an hour or two large hail will be a threat. The biggest threat with the storms should be damaging straight line winds and flash flooding. Thunderstorm activity should be out of the area by Monday morning. Afterwards through the rest of the week, an upper level ridge will move into the central plains providing warmer temperatures. Shortwaves are still being suggested by the GFS so storms can't be ruled out...but it does look like the weather pattern should be more quiet. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 600 PM CDT Fri Jun 22 2018 Strong to severe thunderstorms will spread eastward across west central and southwest Kansas into central Kansas through late this evening. This will increase the potential for brief MVFR/IFR conditions in the vicinity of all TAF sites generally 00Z TO 03Z this evening. Outside of gusty winds resultant of thunderstorm produced outflow, prevailing southerly winds around 10 to 20kt early this evening are expected to become relatively light and variable overnight in wake of advancing thunderstorms as surface high pressure fills in across the Western High Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 88 66 89 / 50 0 10 50 GCK 60 88 65 88 / 70 0 10 40 EHA 59 89 64 92 / 50 0 10 20 LBL 61 88 66 91 / 60 0 10 30 HYS 63 88 65 84 / 60 10 10 60 P28 65 88 68 92 / 80 10 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:49 AM CDT, 15 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 249 AM CDT Fri Jun 22 2018 KSZ030-031-043>046-061>066-074>081-084>090-231000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 249 AM CDT Fri Jun 22 2018 /149 AM MDT Fri Jun 22 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible late today and early tonight across western Kansas. Baseball size hail or larger along with wind gusts in excess of 60 mph and periods of heavy rainfall will be the main hazards. There will also be a chance for a few tornadoes late today or early this evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Strong to Severe thunderstorms will be possible Sunday night. Hail two inches or large, strong damaging winds, and heavy rainfall currently appears to be the main hazards. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Significant risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm west of highway 83. Spotter activation may then be required after 5 pm for the remainder of western Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 22, 4:54 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 454 PM CDT FRI JUN 22 2018 KSZ084-222245- Morton KS- 454 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON COUNTY UNTIL 545 PM CDT... At 454 PM CDT, Doppler radar was tracking a strong thunderstorm very near Elkhart, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Elkhart and Wilburton. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3708 10204 3711 10160 3699 10159 3699 10204 TIME...MOT...LOC 2154Z 264DEG 18KT 3700 10188 TATRO
Special weather statement, Jun 22, 5:03 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT FRI JUN 22 2018
KSZ061-062-074-222245-
Stanton KS-Kearny KS-Hamilton KS-
503 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 545 PM
CDT/445 PM MDT/...
At 502 PM CDT/402 PM MDT/, Doppler radar was tracking a strong
thunderstorms in northeast Prowers County in eastern Colorado. These
storms will be moving into Hamilton county shortly
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Syracuse, Coolidge and Kendall.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
LAT...LON 3826 10204 3826 10154 3774 10152 3773 10153
3774 10204
TIME...MOT...LOC 2202Z 286DEG 42KT 3812 10204
TATROSpecial weather statement, Jun 22, 5:37 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 537 PM CDT FRI JUN 22 2018 KSZ062-063-222300- Finney KS-Kearny KS- 537 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND WEST CENTRAL FINNEY COUNTIES UNTIL 600 PM CDT... At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Leoti, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Kearny and west central Finney Counties. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3826 10112 3801 10094 3813 10144 3826 10144 TIME...MOT...LOC 2236Z 288DEG 30KT 3823 10131 TATRO
Special weather statement, Jun 22, 5:50 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 550 PM CDT FRI JUN 22 2018 KSZ031-222345- Ellis KS- 550 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 645 PM CDT... At 550 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles south of Hill City to 2 miles southeast of Trego Center. Movement was east at 40 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram, Yocemento, Pfeifer, Toulon, Munjor and Antonino. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Kansas. LAT...LON 3870 9904 3870 9958 3913 9959 3913 9904 TIME...MOT...LOC 2250Z 284DEG 36KT 3919 9982 3886 9986 UMSCHEID
Local storm report, Jun 22, 5:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 1 NE GRIGSTON 38.49N 100.70W
06/22/2018 E60 MPH SCOTT KS PUBLIC
&&Special weather statement, Jun 22, 5:57 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 557 PM CDT FRI JUN 22 2018 KSZ074-075-084-085-230000- Stanton KS-Stevens KS-Grant KS-Morton KS- 557 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...SOUTHERN GRANT...SOUTHEASTERN STANTON AND NORTHERN STEVENS COUNTIES UNTIL 700 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Feterita, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hugoton, Moscow, Woods, Ryus and Cave. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3720 10173 3739 10166 3754 10110 3714 10110 TIME...MOT...LOC 2257Z 280DEG 12KT 3729 10146 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:28 AM CDT | Special Weather Statement | DDC | Seward | 62 min |
| Jun 22, 6:01 AM CDT | Special Weather Statement | DDC | Meade | 59 min |
| Jun 22, 7:18 AM CDT | Special Weather Statement | DDC | Seward | 27 min |
| Jun 22, 8:22 AM CDT | Special Weather Statement | DDC | Meade | 53 min |
| Jun 22, 4:37 PM CDT | Special Weather Statement | DDC | Lane, Scott | 53 min |
| Jun 22, 4:54 PM CDT | Special Weather Statement | DDC | Morton | 51 min |
| Jun 22, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 61 min |
| Jun 22, 5:03 PM CDT | Special Weather Statement | DDC | Hamilton | 42 min |
| Jun 22, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 67 min |
| Jun 22, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 61 min |
| Jun 22, 5:37 PM CDT | Special Weather Statement | DDC | Kearny | 23 min |
| Jun 22, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Rush and 1 more | 61 min |
| Jun 22, 5:50 PM CDT | Special Weather Statement | DDC | Ellis | 55 min |
| Jun 22, 5:57 PM CDT | Special Weather Statement | DDC | Stevens | 63 min |
| Jun 22, 6:04 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 56 min |
| Jun 22, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 37 min |
| Jun 22, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 41 min |
| Jun 22, 6:19 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Hodgeman, Kiowa and 1 more | 56 min |
| Jun 22, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 3 more | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.